Hypertension and Ischemic Stroke After Aflibercept for Retinopathy of Prematurity

Int Med Case Rep J. 2020 Jul 3;13:243-247. doi: 10.2147/IMCRJ.S258881. eCollection 2020.

Abstract

Background: Retinopathy of prematurity is the leading cause of preterm infants' blindness. The preferred method for the management of aggressive posterior ROP is the anti-vascular endothelial growth factor (anti-VEGF). However, systemic and ocular adverse effects of anti-VEGF drugs remain a concern.

Case presentation: A case report of a preterm infant with a history of hypertension underwent intravitreal injection of aflibercept at the 50-week postmenstrual age because of aggressive posterior retinopathy of prematurity (ROP) in both eyes. Seven days after the intravitreal administration of aflibercept, he has a hypertension crisis and an ischemic stroke. Serial fundoscopies implied complete arrest of vascularization till seven months after receiving treatment.

Conclusion: We report a case of an infant, with a history of hypertension, had an ischemic stroke just one week after the intravitreal injection of aflibercept for aggressive posterior ROP. We can conclude that in cases of preterm infants with systemic comorbidities, like uncontrolled hypertension, that predispose patients to thromboembolic events, we should be cautious about the potential increase in the risk of thromboembolic events after administration of anti-vascular endothelial growth factor agents (anti-VEGF), especially those with a longer half-life, like aflibercept.

Keywords: aflibercept; cerebrovascular accident; intravitreal injection; retinopathy of prematurity; stroke.

Publication types

  • Case Reports

Grant support

No funding was secured for this study.